Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 203, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 1998, 5:33 PM CDT for Baldwin County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1998, 5:33 PM CDT (22:33 UTC)
- Expired
- Jun 20, 1998, 6:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3417 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 202231 RRA SVRMOB ALC003-202330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 533 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 630 PM CDT * AT 532 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF STOCKTON. THIS STORM WAS DRIFTING SLOWLY SOUTH AT LESS THAN 10 MPH." DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:07 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 20, 3:07 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 307 PM CDT SAT JUN 20 1998 WEAKENING SHORT WAVE TROF CONTINUIES TO LINGER OVER THE SE US WITH WEAK SFC TROF AND THETE AXIS EXTENDING FROM NORTHERN AL SOUTHWARD TO NEAR GZD THEN EASTWARD INTO SOUTH CENTRL GA. ALONG THIS BOUNDARY INCREASED MOISTURE CONVERGENCE COMBINED WITH AFTERNOON HEATING AND THEMODYNAMIC FORCING HAS ALLOWED SCT TS TO DEV MAINLY NORTH AND EAST OF LINE FROM GROVEHILL TO CEW. WITH CONTINUE DEVELOPED IN THESE AREAS THIS AFT BELIEVE FURTHER DEVELOPMENT SOUTHWARD IS LIKELY ALONG POSSIBLE OUTFLOWS FROM EXISTING STORMS. LATER IN THE PD FOR SUN AND MON SHORT WAVE TROF WILL SAG SOUTHWARD AND WEAKEN NEAR THE CST THROUGH THE PD THUS GIVING WAY TO EXTRA LIFT FOR SCT TS DEVELOPMENT BY EACH AFT. WILL STAY CLOSE TO CURRENT FWC TEMPS. OVER THE COASTAL WATERS...RIDGING BUILDS SLIGHTLY OVER THE NORTHERN GULF THROUGH SUN. WEST/SOUTHWEST WINDS AT 10/15 KNOTS WILL CONTINUE WITH SEAS 2/3 FEET. MOB 75/95/74/95 3323 PNS 76/95/75/95 3323 DTS 78/88/77/88 3323 EVR 74/95/73/96 3323 32
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:06 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 54 min |
| Jun 19, 8:03 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 57 min |
| Jun 19, 8:30 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 60 min |
| Jun 19, 8:35 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 55 min |
| Jun 19, 9:01 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 74 min |
| Jun 20, 2:58 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 77 min |
| Jun 20, 3:03 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 72 min |
| Jun 20, 3:21 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 69 min |
| Jun 20, 3:39 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 81 min |
| Jun 20, 3:48 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 72 min |
| Jun 20, 3:58 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 77 min |
| Jun 20, 5:48 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 57 min |
| Jun 20, 6:06 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 69 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.